zbMATH — the first resource for mathematics

On constructing permutations of finite fields. (English) Zbl 1281.11102
The main topic is finding nontrivial classes of permutation polynomials, which induce permutations of the set of elements of a finite group, with finite fields being of particular interest.
The authors quote Lemma 2.1 from [M. E. Zieve, Int. J. Number Theory 4, No. 5, 851–857 (2008; Zbl 1204.11180)] as Theorem 1.1, which reduces the question as to whether a certain type of polynomial induces a permutation of \(\mathbb{F}_{q}\) to whether another, related polynomial permutes a smaller set. In this theorem, endomorphisms of \(\mathbb{F}_{q}\) of the form \(x\mapsto x^e\) for some integer \(e\) play a role. Analogous results with arbitrary endomorphisms are treated in [M. E. Zieve, Additive number theory. Festschrift in honor of the sixtieth birthday of Melvyn B. Nathanson. New York, NY: Springer, 355–361 (2010; Zbl 1261.11081)].
Taking this approach further, the authors prove a fundamental lemma which contains theorem 1.1 and other constructions of permutation polynomials as special cases. This lemma allows constructions of permutation polynomials of a set \(A\) out of a bijection between two subsets of \(A\).
The case of \(A\) being a finite field is of particular interest, but this lemma can also be applied in the more general context of a finite group. Here it is shown that under certain conditions, a permutation of a finite group can be constructed from two endomorphisms of the group.
This is applied to the multiplicative group of a finite field, with endomorphisms of the form \(x\mapsto x^s\), to elliptic curves over finite fields, with endomorphisms of the form multiplication by \(m\) or the Frobenius map, and to the additive group of a finite field, with endomorphisms given by additive polynomials. This last one is considered the most interesting case.

11T06 Polynomials over finite fields
Full Text: DOI
[1] Akbary, A.; Wang, Q., On polynomials of the form \(x^r f(x^{(q - 1) / l})\), Int. J. math. math. sci., (2007), Article ID 23408, 7 pages
[2] Coulter, R.; Henderson, M.; Matthews, R., A note on constructing permutation polynomials, Finite fields appl., 15, 553-557, (2009) · Zbl 1215.11112
[3] Kyureghyan, G.M., Constructing permutations of finite fields via linear translators, J. combin. theory ser. A, (2010), in press
[4] Laigle-Chapuy, Y., Permutation polynomials and applications to coding theory, Finite fields appl., 13, 58-70, (2007) · Zbl 1107.11048
[5] Lidl, R.; Niederreiter, H., Finite fields, Encyclopedia math. appl., (1997), Cambridge University Press
[6] J.E. Marcos, Specific permutation polynomials over finite fields, preprint. · Zbl 1261.11080
[7] Park, Y.H.; Lee, J.B., Permutation polynomials and group permutation polynomials, Bull. austral. math. soc., 63, 67-74, (2001) · Zbl 0981.11039
[8] Silverman, J.H., The arithmetic of elliptic curves, (1986), Springer-Verlag · Zbl 0585.14026
[9] Wan, D.; Lidl, R., Permutation polynomials of the form \(x^r f(x^{(q - 1) / d})\) and their group structure, Monatsh. math., 112, 149-163, (1991) · Zbl 0737.11040
[10] Wang, Q., Cyclotomic mapping permutation polynomials over finite fields, (), 119-128 · Zbl 1154.11342
[11] Zieve, M., Some families of permutation polynomials over finite fields, Int. J. number theory, 4, 851-857, (2008) · Zbl 1204.11180
[12] Zieve, M., Classes of permutation polynomials based on cyclotomy and an additive analogue, (), 355-361 · Zbl 1261.11081
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.